Purpose: Drug-induced immune thrombocytopaenia is a rare, serious condition that can be triggered by numerous medications. To characterize the spectrum of drugs associated with immune thrombocytopaenia (ITP) in the Berlin Case-Control Surveillance Study (FAKOS).
Methods: Adult hospitalized patients with new onset idiopathic, secondary or drug-induced acute ITP and hospital control patients were ascertained by active surveillance in 50 Berlin hospitals (>180 clinical departments) between 2000 and 2009. Drug exposures were obtained in a personal interview. Chronic cases were excluded in a follow-up after 6 or more months. A standardized causality assessment was conducted for each ITP patient to assess possible drug aetiology. Drug risks were quantified in a case-control design with unconditional logistic regression analysis.
Results: Ninety out of 169 validated cases of acute ITP were assessed as being at least possibly drug-related (n= 85 different drugs overall, n = 30 drugs with certain or probable causality). Drugs involved in ≥ 2 cases with a probable or certain relationship were tirofiban (n = 10 cases), abciximab (n = 4), trimethoprim/sulphamethoxazole (n = 4), influenza vaccine (n = 3), and citalopram (n = 2). Pneumococcal and poliomyelitis vaccine were assessed as probably causing ITP in one case each. In the case-control analyses, significantly increased risks were observed for tirofiban, abciximab, trimethoprim/sulphamethoxazole, gentamicin, triamterene/hydrochlorothiazide, drospirenone/ethinylestradiol, and influenza vaccination.
Conclusions: Our study confirms known ITP risks for glycoprotein IIb/IIIa receptor antagonists and sulphonamides and generates signals for several other drugs and vaccines. New onset of ITP should not only direct attention to drugs as possible aetiological agents, but also to vaccines that are known to cause autoimmune phenomena.